Kansas, 2014

Drought in Kansas, April 1 to 30, 2014

April 1 to 30, 2014 · NWS ICT · 19 events in 19 counties and zones

An unusually dry winter and spring, pushed portions of Central and South Central Kansas, back into severe drought (D2) for April. The very dry conditions continued during the month of April, with some areas falling 2 to 3 inches below normal for the month.

Where it happened

Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

An unusually dry winter and spring, pushed portions of Central and South Central Kansas, back into severe drought (D2) for April. The very dry conditions continued during the month of April, with some areas falling 2 to 3 inches below normal for the month. Coupled with a dry March, some areas of South Central Kansas, actually climbed into the extreme drought (D3) category by the end of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 31, 11:09 PM CST, 51 minutes earlier.

Area forecast discussion, Mar 31, 11:09 PM CST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1209 AM CDT TUE APR 1 2014

...UPDATED FOR 06Z AVIATION DISCUSSION...

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 313 PM CDT MON MAR 31 2014

A HAZY SKY FROM DUST WILL CONTINUE TO DIM THE LATE DAY SUN BEFORE
SETTING THIS EVENING. PLAN TO LET THE CURRENT WIND AND FIRE
WEATHER HEADLINES EXPIRE AT 01Z. MAIN FOCUS WILL THEN SHIFT TO THE
MID-WEEK PERIODS WITH CONVECTIVE CHANCES/TRENDS AND RISK FOR
SEVERE WEATHER. STRONG ELEVATED MOISTURE TRANSPORT WILL COMMENCE
TUESDAY EVENING ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS AND
SHIFT NORTH AND EAST OVER NORTHEAST KANSAS INTO MISSOURI BY EARLY
WEDNESDAY MORNING. WHILE THE NAM REMAINS PERHAPS TOO BULLISH ON
THE RESULTANT INSTABILITY...EVEN THE MORE CONSERVATIVE GFS STILL
SHOWS ELEVATED CAPE VALUES IN EXCESS OF 1000 J/KG ACROSS SOUTHERN
KANSAS EARLY TUESDAY NIGHT...BEFORE SHIFTING INTO FAR EASTERN
KANSAS BY WEDNESDAY MORNING. THE ISENTROPIC ASCENT AND LIFT FROM A
WEAK TRANSIENT SHORTWAVE ALOFT SHOULD BE SUFFICIENT FOR SCATTERED
TO PERHAPS NUMEROUS ELEVATED CONVECTION TUESDAY NIGHT INTO
WEDNESDAY MORNING. CLOUD BEARING SHEAR OF 45 KTS OR GREATER SHOULD
ALSO SUPPORT SOME HAILERS WITH THE LARGE HAIL PARAMETER SUGGESTING
PERHAPS UP TO GOLF BALL SIZE. THE NORTHWARD MOVING SURFACE WARM
FRONT LOOKS TO BECOME QUASI-STATIONARY ACROSS FAR SOUTHERN INTO
SOUTHEAST KANSAS BY WEDNESDAY AFTERNOON...WITH RENEWED STRONG TO
SEVERE CONVECTION EXPECTED NEAR PEAK HEATING ESPECIALLY SOUTHEAST
OF THE KANSAS TURNPIKE. THE STRONG BAROCLINIC FRONTAL BOUNDARY IS
EXPECTED TO REMAIN SOMEWHERE ACROSS FAR SOUTHERN KANSAS/OR ALONG
THE OKLAHOMA BORDER INTO THURSDAY AS IT AWAITS THE MAIN UPPER
SHORTWAVE TROF BY THURSDAY EVENING. THIS IS EXPECTED TO RESULT IN
A LARGE TEMPERATURE GRADIENT FROM NORTHWEST TO SOUTHEAST ACROSS
THE FORECAST AREA WITH THE BETTER CONVECTIVE CHANCES AND SEVERE
WEATHER RISK MAINLY OVER SOUTHEAST KANSAS.

DARMOFAL

.LONG TERM...(FRIDAY THROUGH MONDAY)
ISSUED AT 313 PM CDT MON MAR 31 2014

THE UPPER TROF WILL LIFT NORTHEAST OF THE AREA THURSDAY NIGHT
INTO FRIDAY...WITH LINGERING PRECIP CHANCES DWINDLING/ENDING
ACROSS THE AREA. SOME LIGHT SNOW MIX IS POSSIBLE ACROSS CENTRAL
KANSAS THURSDAY NIGHT...THOUGH ANY ACCUMS ARE EXPECTED TO BE
NORTH OF THE AREA. LITTLE CHANGES MADE TO THE OUTER PERIODS OF
THE FORECAST...WITH TEMPERATURES GENERALLY AVERAGING NEAR EARLY
APRIL CLIMO INTO EARLY NEXT WEEK. WHILE THE MEDIUM RANGE SHOWS
SOME VARIANCE LATE IN THE WEEKEND...THEY GENERALLY SUPPORT UPPER
TROUGHING TRANSLATING EAST FROM THE ROCKIES ACROSS THE PLAINS
FROM SUNDAY INTO MONDAY...SO WILL CONTINUE TO SHOW SLIGHT TO
MODEST POPS FOR THOSE TIME PERIODS.

DARMOFAL

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1206 AM CDT TUE APR 1 2014

WINDS SHOULD GRADUALLY DIMINISH OVER THE NEXT COUPLE OF HOURS.
OTHERWISE INFLUX OF MOISTURE WILL LEAD TO VFR CEILINGS AND VCSH
DURING THE AFTERNOON AT KCNU/KICT...AND MVFR CEILINGS DURING THE
EVENING. INCREASING MOISTURE AT KCNU DURING THE EVENING WILL
LIKELY RESULT IN IFR CONDITIONS AT KCNU. ADDED VCTS AT KICT WITH
DUE TO ELEVATED INSTABILITY LATE IN THE PERIOD. -HOWERTON

&&

.FIRE WEATHER...
ISSUED AT 313 PM CDT MON MAR 31 2014

THE GENERAL THEME WILL BE LESS WIND WITH INCREASING CHANCES
FOR RAIN AND HIGHER DAYTIME HUMIDITY LEVELS AS WE GO INTO THE
MIDDLE AND END OF THE WEEK. THIS IS EXPECTED TO LIMIT THE
GRASSLAND FIRE DANGER BELOW CRITICAL VALUES OF VERY HIGH OR
EXTREME AFTER TODAY.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    48  69  49  63 /  40  30  30  30
HUTCHINSON      45  64  44  59 /  30  30  30  30
NEWTON          46  65  46  59 /  60  30  30  30
ELDORADO        48  68  50  64 /  60  30  30  40
WINFIELD-KWLD   53  76  53  69 /  40  30  40  30
RUSSELL         38  56  38  51 /  20  20  30  30
GREAT BEND      41  59  40  53 /  20  20  20  30
SALINA          40  58  41  55 /  50  30  30  40
MCPHERSON       43  62  43  57 /  50  30  30  30
COFFEYVILLE     54  75  57  74 /  50  50  60  50
CHANUTE         50  71  54  70 /  70  50  50  50
IOLA            49  69  52  69 /  70  40  50  50
PARSONS-KPPF    53  74  56  73 /  60  50  60  50

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Mar 31, 9:05 PM CST, 2 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1005 PM CDT MON MAR 31 2014

KSZ032-033-047>053-067>072-082-083-091>096-098>100-020315-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1005 PM CDT MON MAR 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF THE AREA ON
TUESDAY NIGHT. A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE. THE
GREATEST RISK FOR SEVERE STORMS...WITH QUARTER TO GOLF BALL SIZE
HAIL...WILL BE GENERALLY SOUTH AND EAST OF A LINE FROM MARION TO
HUTCHINSON TO ANTHONY.

THUNDERSTORM CHANCES WILL CONTINUE ON WEDNESDAY AND THURSDAY
ALONG A SLOW MOVING FRONT. THERE WILL BE A RISK FOR SEVERE STORMS
MAINLY ALONG AND SOUTHEAST OF THE KANSAS TURNPIKE. CHECK LATER
FORECASTS AND UPDATES FOR DETAILS ON THE TIMING AND TYPE OF SEVERE
WEATHER EXPECTED.

RAIN MAY MIX WITH SNOW ACROSS PORTIONS OF CENTRAL KANSAS THURSDAY
NIGHT.  LITTLE OR NO ACCUMULATION IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KED/HOWERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

19 drought. Local standard time, as filed.

Drought, Barton

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Barton forecast zone
Reported by
Drought Monitor
Coordinates
38.479, -98.756 (the zone’s center; the record gives no point)

An unusually dry month of April, with precipitation amounts almost 2 inches below normal, led to most of the county moving into the severe drought (D2) category.

Drought, Lincoln

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Lincoln forecast zone
Reported by
Drought Monitor
Coordinates
39.045, -98.208 (the zone’s center; the record gives no point)

An unusually dry month of April, with precipitation amounts almost 2 inches below normal, led to most of the county moving into the severe drought (D2) category.

Drought, Ellsworth

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Ellsworth forecast zone
Reported by
Drought Monitor
Coordinates
38.697, -98.205 (the zone’s center; the record gives no point)

An unusually dry month of April, with precipitation amounts almost 2 inches below normal, led to most of the county moving into the severe drought (D2) category.

Drought, Saline

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Saline forecast zone
Reported by
Drought Monitor
Coordinates
38.784, -97.650 (the zone’s center; the record gives no point)

An unusually dry month of April, with precipitation amounts almost 2 inches below normal, led to most of the county moving into the severe drought (D2) category. Salina, Kansas airport was 1.72 inches below normal for April. This deficit occurred after being 2.09 inches below normal for March.

Drought, Rice

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Rice forecast zone
Reported by
Drought Monitor
Coordinates
38.347, -98.201 (the zone’s center; the record gives no point)

An unusually dry month of April, with precipitation amounts almost 2 inches below normal, led to most of the county moving into the severe drought (D2) category.

Drought, McPherson

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
McPherson forecast zone
Reported by
Drought Monitor
Coordinates
38.392, -97.648 (the zone’s center; the record gives no point)

An unusually dry month of April, with precipitation amounts almost 2 inches below normal, led to most of the county moving into the severe drought (D2) category.

Drought, Marion

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Marion forecast zone
Reported by
Drought Monitor
Coordinates
38.359, -97.097 (the zone’s center; the record gives no point)

An unusually dry month of April, with precipitation amounts almost 2 inches below normal, led to most of the county moving into the severe drought (D2) category.

Drought, Chase

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Chase forecast zone
Reported by
Drought Monitor
Coordinates
38.302, -96.594 (the zone’s center; the record gives no point)

An unusually dry month of April, with precipitation amounts almost 2 inches below normal, led to most of the county moving into the severe drought (D2) category.

Drought, Reno

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Reno forecast zone
Reported by
Drought Monitor
Coordinates
37.953, -98.086 (the zone’s center; the record gives no point)

An unusually dry month of April, with precipitation amounts almost 2 inches below normal, led to most of the county moving into the severe drought (D2) category.

Drought, Harvey

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Harvey forecast zone
Reported by
Drought Monitor
Coordinates
38.043, -97.427 (the zone’s center; the record gives no point)

An unusually dry month of April, with precipitation amounts almost 2 inches below normal, led to most of the county moving into the severe drought (D2) category.

Drought, Butler

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Butler forecast zone
Reported by
Drought Monitor
Coordinates
37.781, -96.839 (the zone’s center; the record gives no point)

An unusually dry month of April, with precipitation amounts almost 2 inches below normal, led to most of the county moving into the severe drought (D2) category.

Drought, Cowley

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Cowley forecast zone
Reported by
Drought Monitor
Coordinates
37.238, -96.837 (the zone’s center; the record gives no point)

An unusually dry month of April, with precipitation amounts almost 2 inches below normal, led to most of the county moving into the severe drought (D2) category.

Drought, Kingman

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Kingman forecast zone
Reported by
Drought Monitor
Coordinates
37.559, -98.136 (the zone’s center; the record gives no point)

An unusually dry month of April, with precipitation amounts almost 2 inches below normal, led to most of the county moving into the severe drought (D2) category.

Drought, Greenwood

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Greenwood forecast zone
Reported by
Drought Monitor
Coordinates
37.878, -96.233 (the zone’s center; the record gives no point)

An unusually dry month of April, with precipitation amounts almost 2 inches below normal, led to most of the county moving into the severe drought (D2) category during the middle of the month.

Drought, Chautauqua

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Chautauqua forecast zone
Reported by
Drought Monitor
Coordinates
37.150, -96.245 (the zone’s center; the record gives no point)

An unusually dry month of April, with precipitation amounts almost 2 inches below normal, led to most of the county moving into the severe drought (D2) category during the middle of the month.

Drought, Harper

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Harper forecast zone
Reported by
Drought Monitor
Coordinates
37.192, -98.075 (the zone’s center; the record gives no point)

An unusually dry month of April, led to most of the county moving from a severe drought (D2) into an extreme drought (D3) by the middle of the month.

Drought, Sumner

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Sumner forecast zone
Reported by
Drought Monitor
Coordinates
37.237, -97.477 (the zone’s center; the record gives no point)

An unusually dry month of April, led to most of the county moving from a severe drought (D2) into an extreme drought (D3) by the middle of the month.

Drought, Sedgwick

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Sedgwick forecast zone
Reported by
Drought Monitor
Coordinates
37.685, -97.461 (the zone’s center; the record gives no point)

An unusually dry month of April, led to most of the county moving from a severe drought (D2) into an extreme drought (D3) by the middle of the month. The Wichita Mid Continent Airport only recorded 0.53 inches for April, which was 2.06 inches below normal. This followed a precipitation deficit of 2.20 inches for March.

Drought, Russell

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Russell forecast zone
Reported by
Drought Monitor
Coordinates
38.915, -98.762 (the zone’s center; the record gives no point)

An unusually dry month of April, led to most of the county moving from a severe drought (D2) into an extreme drought (D3) by the middle of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 508704, 508705, 508706, 508707, 508708, 508711, 508712, 508713, 508714, 508715, 508716, 508717, 508718, 508719, 508720, 508721, 508722, 508723, 508724.